Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Wakefield, VA

January 11, 20208 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jan 11, 2020, 11:54 PM EST for 8 counties in Virginia. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 11:54 PM EST (04:54 UTC)
Expired
Jan 12, 2020, 12:45 AM EST
In force
51 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Amelia County, VA, Cumberland County, VA, Goochland County, VA, Lunenburg County, VA, Mecklenburg County, VA, Nottoway County, VA, Powhatan County, VA, Prince Edward County, VA

The radar

The Norfolk radar (KAKQ), 134 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 11:55 PM ESTTSTM WND DMG1 Ese Pleasant Grove, VASEVERAL TREES AND POWER LINES DOWN ON LUNENBURG COUNTY ROAD. TIME ESTIMATED FROM RADAR.
Jan 12, 12:05 AM ESTTSTM WND DMG1 Wnw Simplicity, VAPOWERLINES DOWN NEAR 150 KINGS HWY OUTSIDE OF KEYSVILLE.
Jan 12, 12:05 AM ESTTSTM WND DMG1 Wsw Mcrae, VATREE DOWN ON CUMBERLAND ROAD AT AGEE LANE.
Jan 12, 12:05 AM ESTTSTM WND DMG2 W Farmville, VATREE DOWN ALONG BUFFALO HEIGHTS ROAD.
Jan 12, 12:35 AM ESTTSTM WND DMG1 Se Briery, VAROOF BLOWN OFF OF RESTAURANT.
Jan 12, 12:55 AM ESTTSTM WND DMG1 Ese Pleasant Grove, VACORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 ESE PLEASANT GROVE. SEVERAL TREES AND POWER LINES DOWN ON LUNENBURG COUNTY ROAD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 11:25 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS51 KAKQ 120454
SVRAKQ
VAC007-049-075-111-117-135-145-147-120545-
/O.NEW.KAKQ.SV.W.0002.200112T0454Z-200112T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
1154 PM EST Sat Jan 11 2020

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  Mecklenburg County in south central Virginia...
  Cumberland County in central Virginia...
  Prince Edward County in central Virginia...
  Lunenburg County in south central Virginia...
  Nottoway County in south central Virginia...
  Southwestern Goochland County in central Virginia...
  Amelia County in central Virginia...
  Western Powhatan County in central Virginia...

* Until 1245 AM EST.

* At 1153 PM EST, severe thunderstorms were located along a line
  extending from near Hixburg to near Charlotte Court House to
  Semora, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Severe thunderstorms will be near,
  Prospect around 1200 AM EST.
  Farmville around 1205 AM EST.
  Hampden Sydney College, Hampden Sydney, Guinea Mills and Green Bay 
  around 1215 AM EST.
  Cumberland and Longwood University around 1220 AM EST.
  Crewe, Burkeville, Rice, Sunnyside and Tobaccoville around 1225 AM 
  EST.
  Trenholm and Ballsville around 1230 AM EST.
  Jetersville around 1235 AM EST.
  Chase City, Amelia Courthouse and Morven around 1240 AM EST.

Other locations impacted by these severe thunderstorms include
Tuggle, Wilburn, Angola, Arvins Store, Murdocks, Nutbush, Finneywood,
Hawk, Fairview and Plantersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3668 7870 3669 7865 3664 7856 3670 7865
      3689 7849 3707 7844 3714 7852 3720 7869
      3726 7868 3734 7860 3739 7860 3740 7859
      3738 7859 3733 7847 3754 7832 3770 7790
      3734 7790 3654 7822 3654 7873 3655 7873
TIME...MOT...LOC 0453Z 235DEG 50KT 3731 7863 3700 7868 3653 7915 

HAIL...<.75IN
WIND...60MPH
 
$$

EI
3 follow-up statements
315 
WWUS51 KAKQ 120519
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
1219 AM EST Sun Jan 12 2020

VAC007-049-075-111-117-135-145-147-120545-
/O.CON.KAKQ.SV.W.0002.000000T0000Z-200112T0545Z/
Mecklenburg VA-Cumberland VA-Prince Edward VA-Lunenburg VA-
Nottoway VA-Goochland VA-Amelia VA-Powhatan VA-
1219 AM EST Sun Jan 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EST
FOR MECKLENBURG...CUMBERLAND...PRINCE EDWARD...LUNENBURG...
NOTTOWAY...SOUTHWESTERN GOOCHLAND...AMELIA AND WESTERN POWHATAN
COUNTIES...

At 1219 AM EST, severe thunderstorms were located along a line
extending from near Cumberland to near Green Bay to near Scottsburg,
moving northeast at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

These severe storms will be near...
  Crewe, Burkeville, Rice, Ballsville, Tobaccoville and Sunnyside 
  around 1225 AM EST.
  Trenholm and Jetersville around 1230 AM EST.
  Chase City around 1235 AM EST.
  Amelia Courthouse and Kells Corner around 1240 AM EST.
  Lunenburg, Rehoboth and Chula around 1245 AM EST.

Other locations impacted by these severe thunderstorms include
Wilburn, Angola, Arvins Store, Murdocks, Nutbush, Finneywood, Hawk,
Fairview, Plantersville and Rogers Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3668 7870 3669 7865 3664 7856 3670 7865
      3689 7849 3707 7844 3714 7852 3715 7856
      3735 7846 3754 7832 3770 7790 3734 7790
      3654 7822 3654 7873 3655 7873
TIME...MOT...LOC 0519Z 241DEG 55KT 3754 7824 3718 7828 3673 7880 

HAIL...<.75IN
WIND...60MPH
 
$$

EI
254 
WWUS51 KAKQ 120535
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
1235 AM EST Sun Jan 12 2020

VAC049-147-120545-
/O.CAN.KAKQ.SV.W.0002.000000T0000Z-200112T0545Z/
Cumberland VA-Prince Edward VA-
1235 AM EST Sun Jan 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR CUMBERLAND AND PRINCE EDWARD
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM EST for
central and south central Virginia.

LAT...LON 3668 7870 3669 7865 3664 7856 3670 7865
      3689 7849 3708 7844 3712 7824 3737 7824
      3744 7818 3746 7813 3763 7809 3770 7790
      3734 7790 3654 7822 3654 7873
TIME...MOT...LOC 0535Z 270DEG 50KT 3766 7802 3730 7806 3685 7859 

$$

VAC007-075-111-117-135-145-120545-
/O.CON.KAKQ.SV.W.0002.000000T0000Z-200112T0545Z/
Mecklenburg VA-Lunenburg VA-Nottoway VA-Goochland VA-Amelia VA-
Powhatan VA-
1235 AM EST Sun Jan 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EST
FOR MECKLENBURG...LUNENBURG...NOTTOWAY...SOUTHWESTERN GOOCHLAND...
AMELIA AND WESTERN POWHATAN COUNTIES...

At 1235 AM EST, severe thunderstorms were located along a line
extending from near Trenholm to Jetersville to Wylliesburg, moving
northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

These severe storms will be near...
  Amelia Courthouse and Jetersville around 1240 AM EST.
  Chula around 1245 AM EST.
  Rehoboth around 1250 AM EST.
  Lunenburg around 1255 AM EST.
  Kenbridge around 100 AM EST.

Other locations impacted by these severe thunderstorms include
Wilburn, Arvins Store, Murdocks, Three Square, Nutbush, Finneywood,
Fairview, Plantersville, Rogers Corner and Michaux.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3668 7870 3669 7865 3664 7856 3670 7865
      3689 7849 3708 7844 3712 7824 3737 7824
      3744 7818 3746 7813 3763 7809 3770 7790
      3734 7790 3654 7822 3654 7873
TIME...MOT...LOC 0535Z 270DEG 50KT 3766 7802 3730 7806 3685 7859 

HAIL...<.75IN
WIND...60MPH
 
$$

EI
136 
WWUS51 KAKQ 120544
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
1244 AM EST Sun Jan 12 2020

VAC007-075-111-117-135-145-120553-
/O.EXP.KAKQ.SV.W.0002.000000T0000Z-200112T0545Z/
Mecklenburg VA-Lunenburg VA-Nottoway VA-Goochland VA-Amelia VA-
Powhatan VA-
1244 AM EST Sun Jan 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR MECKLENBURG...LUNENBURG...
NOTTOWAY...SOUTHWESTERN GOOCHLAND...AMELIA AND WESTERN POWHATAN
COUNTIES WILL EXPIRE AT 1245 AM EST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with these thunderstorms. 
Remember, a new Severe Thunderstorm Warning has been issued for 
parts of the area until 130 AM.

A Severe Thunderstorm Watch remains in effect until 500 AM EST for
central and south central Virginia.

LAT...LON 3668 7870 3669 7865 3664 7856 3670 7865
      3689 7849 3708 7844 3712 7824 3737 7824
      3744 7818 3746 7813 3763 7809 3770 7790
      3734 7790 3654 7822 3654 7873
TIME...MOT...LOC 0543Z 235DEG 50KT 3773 7790 3737 7794 3692 7847 

$$

EI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 11:34 PM EST, 20 minutes earlier.

Area forecast discussion, Jan 11, 11:34 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1134 PM EST Sat Jan 11 2020

.SYNOPSIS...
A cold front will approach from the west overnight, and will
move across the local area Sunday morning. The front will stall
out just south of the local area for early next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 1130 PM EST Saturday...

A Severe Thunderstorm Watch has been issued through 5 am for
portions of central/southern VA and interior NE NC. The primary
threat is damaging wind gusts.

Tremendous WAA continues this evening with a southerly wind of
15-20 mph (gusts to 30-35 mph) maintaining temperatures in the
mid 60s to near 70F (locally upper 50s/around 60F at the
immediate coast). Some light showers are approaching the
Piedmont from the S this evening, but the stronger activity
remains well to the W over the mountains associated with low
pressure and a cold front. Our area will remain solidly in the
warm sector ahead of the cold front with moist southerly flow
resulting in dew points in the low to mid 60s. Record temps this
afternoon (RER's have been issued and records are updated in the
climate section below) will remain warm overnight not dropping
out of the 60's thanks to the high dew points and wind.
The southerly wind will remain gusty through the night, 20-30
mph with occasional gusts near 40 mph especially near the coast.

Showers and isolated thunderstorms will approach the area overnight,
likely after 06Z across the west and after 09Z across the east. The
question is...how much of a punch will this activity have left as it
crosses our area. As the evening goes on, much of the large-scale
forcing is going to be well to the north of our area. There will
however still be an impressive LL jet around 75 kts, and ML CAPE of
around 500 J/Kg. This has the potential to be a high shear/low cape
type of event. Overnight hi-res models were hinting that the better
forcing might outpace the remnant precip, but this morning's model
runs have backed off that a bit but it will be worth watching
overnight. SPC has updated to slight risk for the Piedmont and
central VA and marginal risk to the east, and this seems
appropriate because if conditions line up, there could certainly
be a few strong to damaging wind gusts with any convective
showers/thunderstorms.

QPF overnight through 12Z Sunday will be generally a tenth to
quarter inch, however with PWAT values likely increasing to 1.5-1.75
inches overnight, showers will be efficient rainfall producers, so
there will be locally higher amounts. This initial rainfall will be
moving through the area quickly enough that flooding does not appear
to be a concern at this time.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
As of 300 PM EST Saturday...

The cold front is forecast to cross the Hampton roads area after 12Z
on Sunday, and then stall somewhere near NE NC. Depending on where
exactly the front stalls out will have significant implications for
precip and temperatures over the coming days. The cooler air lags
far enough behind the cold front on Sunday that temps will still be
mild across the entire area, with mid 60s to lower 70s expected.
Chance showers will be confined to mainly NE NC closest to the front
by Sunday afternoon and evening, with slight chance pops over SE VA.
Monday mornings low temps will vary widely across the area with low
40s north in the drier and cooler air, to near 60 SE along the front
in the much warmer and more moist air.

The boundary will lift north on Monday placing more of the area into
the warm and moist environment. Additional showers and isolated
thunderstorms are expected. WPC has NE NC in a marginal risk for
excessive rain on Monday. Wouldn't be surprised if this area gets
nudged a bit further north into SE VA, as latest guidance has come
in with the heavier precip a bit further north for Monday. With
forecast PWAT values over this area increasing to about 1.75 inches
on Monday, it is not out of the question that there could be some
isolated flooding issues in urban areas, especially if there is any
training of storms. High temps on Monday range from the upper 50s
north to near 70 across NE NC.

On Tuesday the boundary will continue to lift a bit further north
and bring the chance of rain to the entire forecast area. Afternoon
highs will continue to be above normal with mid 50s north to mid and
upper 60s SE.

Determining overall rainfall numbers from Sunday through Tuesday
will be highly dependent on where the boundary ends up setting up
each day. There is however, higher confidence across southern
portions of the area. Currently looking at rainfall totals of about
a half inch up north from Salisbury to Louisa, to 1.5-1.75 inches
across southern VA and NE NC.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 400 PM EST Saturday...

The large scale pattern from Tue night into Thu will generally
be zonal across the region. A weakening frontal boundary will be
across the Carolinas Tue night through Wed, then a cold front
will approach from the west Wed night and push off the coast Thu
aftn. Slight to sml chance of showers early Tue night, then
increasing chances for showers again late Wed/Wed night.

Dry weather expected Thu aftn thru Fri, as sfc high pressure
builds down into and over the region. The center of the high
will slide off the srn New England coast late Fri night into Sat
morning, as another cold front pushes into the OH/TN valleys.
At this time, it looks like the threat for appreciable wintry
pcpn remains to the N of the CWA. Although, for now, will
mention the chance for rain/snow over W/NW counties Fri night,
due to a warm front over the region and temps near freezing in
these areas. Chance of rain or rain showers everywhere later Sat
morning into Sat evening, as the cold front pushes into and
across the region.

Highs will range from the upper 50s to upper 60s Wed, mid 50s to
mid 60s Thu, lower 40s to lower 50s Fri, and in the upper 40s to
mid 50s Sat. Lows in the mid 40s to mid 50s Tue night and Wed
night, and mainly in the 30s Thu night and Fri night.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 720 PM EST Saturday...

Low pressure is tracking NNE over the Ohio Valley as of 00z with
a cold front trailing to the S across the Deep South. Meanwhile,
high pressure is centered well off the Southeast coast. The wind
is S 10-15kt inland, and 15-18kt toward the coast with gusts to
~25kt. Bkn-ovc mid and high clouds cover the TAF sites, with
some MVFR cigs W of RIC. These general conditions are expected
to persist through 06z, with a gradual lowering of cigs and MVFR
conditions developing at RIC/SBY/PHF in a 02-04z time-frame.
Low pressure will track N of the region overnight into early
Sunday morning, with the associated (weakening) cold front
crossing the area. Showers and a few embedded tstms are expected
to accompany the front crossing the area 06-15z. Any
showers/embedded tstms have the potential to produce strong wind
gusts and IFR conditions in heavy rain. Breezy to windy
conditions will continue overnight with a SSW wind increasing
some overnight with sustained speeds of 15-20kt and gusts to
~30kt. A strong LLJ will develop overnight, so LLWS has been
added to the forecast. The front will stall over SE VA/NE NC
Sunday and a chc of showers (and perhaps a tstm) will linger.
Farther N (mainly RIC/SBY) partly sunny conditions are expected
to develop. The wind will become WSW and diminish to 8-12kt.

Weak high pressure builds N of the region Sunday night. The wind
will become light, and a chc of showers will continue for
ORF/ECG near the front. The front will lift back N Monday into
Tuesday with a chc of rain and degraded flight conditions for
much of the area. The potential for showers diminishes some
Wednesday, then a cold front will bring another chc of showers
Wednesday night/Thursday.

&&

.MARINE...
As of 245 PM EST Saturday...

Tightening pressure gradient ahead of an approaching cold front will
result in gusty winds for the remainder of this afternoon into
tonight. SCAs already in effect for most of the marine area and Gale
Warnings north of Cape Charles will begin at 7 pm. The front will
take until 7-10 am Sunday to pass over the waters with winds
remaining from the SSW 15-30 kt until then. Gusts up to 40 kt will
be found on the coastal waters north of Cape Charles. In addition, a
line of showers and/or t-storms will cross the waters between 09Z-
15Z Sun, which may bring locally higher wind gusts and may require
the issuance of Special Marine Warnings. Seas build to between 5-9
feet with waves in the Bay 3-5 feet. We will also have to watch for
some fog developing over the waters tonight. Given the very warm air
over the waters, the potential is there for patchy dense fog.
However, think that the gusty winds (good mixing) will preclude
widespread dense fog overnight and therefore will hold off on a
marine dense fog advisory until seeing how things play out by later
this evening.

Winds subside below gale/SCA by midday Sunday as the front exits the
area. Seas remain above 5 feet through late in the day Sunday,
perhaps into Sunday evening. Calmer conditions/sub-SCA are expected
into the middle of next week.

&&

.TIDES/COASTAL FLOODING...
As of 245 PM EST Saturday...

S-SW flow through the weekend will exaggerate the already normally
low astronomical tides. Appears portions of the the lower Chesapeake
Bay and coastal waters will see blowout tides for the early Sunday
morning low tide cycle. Therefore, have issued low water advisories
for water levels dropping to -1 to -1.5 ft MLLW tonight.

&&

.CLIMATE...
Unseasonably warm weather is expected this weekend. New record
highs were established 1/11/20 for ORF/SBY/ECG and tied at RIC.

Record High Temperatures

		1/11 (Sat)		1/12 (Sun)

       New  (Previous)
RIC		72  (72/1975)	71/2005
ORF		76  (75/1974)	75/1890
SBY		72  (69/2014)	67/2018
ECG		76  (75/1974)	70/2005

Record High Low Temperatures

		1/11 (Sat)		1/12 (Sun)

RIC		58/1975			59/2018
ORF		61/1975			59/2018
SBY		57/1975			58/2018
ECG		60/2008			56/2013

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EST Sunday for ANZ630>638.
     Low Water Advisory until 7 AM EST Sunday for ANZ632-634-650-
     652-654-656-658.
     Gale Warning until 10 AM EST Sunday for ANZ650-652-654.
     Small Craft Advisory until 7 PM EST Sunday for ANZ656-658.

&&

SYNOPSIS...MRD
NEAR TERM...AJZ/CMF
SHORT TERM...CMF
LONG TERM...TMG
AVIATION...AJZ
MARINE...JDM
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jan 11, 11:29 PM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1129 PM EST Sat Jan 11 2020

NCZ012>016-030>032-VAZ048-060>062-064>069-079>083-087>090-092-093-
096-097-509>522-130430-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Suffolk-Chesapeake-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1129 PM EST Sat Jan 11 2020

...SEVERE THUNDERSTORM WATCH 20 IN EFFECT UNTIL 5 AM EST SUNDAY...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-NCZ017-102-VAZ075>078-084>086-095-098>100-523>525-130430-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Western Currituck-Eastern Currituck-Westmoreland-Richmond-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
Norfolk/Portsmouth-Virginia Beach-Accomack-Northampton-York-
Newport News-Hampton/Poquoson-
1129 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 11, 11:30 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1130 PM EST Sat Jan 11 2020

VAZ048-060>062-509-510-120515-
Goochland-Fluvanna-Western Louisa-Cumberland-Prince Edward-Eastern
Louisa-
1130 PM EST Sat Jan 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...CUMBERLAND...
PRINCE EDWARD...WESTERN GOOCHLAND AND FLUVANNA COUNTIES...

At 1130 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Madison to near Schuyler to near
Spring Mills. Movement was northeast at 55 mph.

Wind gusts of 40 to 50 mph are possible with these storms.

Locations impacted include...
Cumberland, Farmville, Louisa, Mineral, Hadensville, Palmyra, Fork
Union, Hampden Sydney, Hampden Sydney College, Longwood University,
Lake Monticello, Columbia, Gum Spring, Guinea Mills, Ferncliff,
Darlington Heights, Lakeside Village, Kents Store, Troy and Green
Bay.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3726 7868 3740 7859 3733 7851 3734 7846
      3769 7824 3775 7845 3780 7849 3813 7821
      3815 7809 3810 7784 3808 7779 3805 7775
      3762 7797 3765 7808 3746 7813 3737 7824
      3712 7824 3709 7848 3714 7852 3720 7869
TIME...MOT...LOC 0430Z 230DEG 50KT 3830 7830 3788 7869 3720 7897

EI

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 11:30 PM ESTSpecial Weather StatementAKQCumberland, Fluvanna, Louisa, Prince Edward45 min
Jan 11, 11:47 PM ESTSevere Thunderstorm WarningAKQCumberland, Fluvanna, Goochland, Louisa43 min
Jan 12, 12:34 AM ESTSevere Thunderstorm WarningAKQAmelia, Chesterfield, Dinwiddie, Goochland, Hanover, Henrico and 3 more41 min
Jan 12, 12:37 AM ESTSpecial Weather StatementAKQCaroline, Goochland, Louisa38 min
Jan 12, 12:43 AM ESTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Lunenburg, Nottoway36 min
Jan 12, 12:49 AM ESTSpecial Weather StatementAKQBrunswick, Greensville, City of Emporia26 min
Jan 12, 1:15 AM ESTSpecial Weather StatementAKQGreensville, Southampton, Sussex, City of Emporia, City of Franklin60 min
Jan 12, 1:18 AM ESTSevere Thunderstorm WarningAKQAmelia, Chesterfield, Dinwiddie, Henrico, New Kent, Nottoway and 3 more27 min
Jan 12, 1:19 AM ESTSpecial Weather StatementAKQEssex, King and Queen, King William, Richmond, Westmoreland41 min
Jan 12, 2:00 AM ESTSpecial Weather StatementAKQLancaster, Middlesex, Northumberland45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.